View unanswered posts | View active topics It is currently Fri Dec 19, 2014 2:10 pm



Reply to topic  [ 7 posts ] 
 Thick saliva 
Author Message

Joined: Thu Jan 04, 2007 5:57 pm
Posts: 3
Post Thick saliva
My Dad is having problems with his saliva becoming very thick which causes him to have trouble breathing. Does anyone have any suggestions on how to thin the saliva?

_________________
Betsy


Fri Jan 05, 2007 10:52 am
Profile
Post 
Hi Betsy,
How has his oral care been? Maybe adding a tooth paste that has baking soda in it and I also would increase his water intake. I hope this helps some! :)


Sat Jan 06, 2007 8:21 pm

Joined: Sat Aug 19, 2006 5:01 pm
Posts: 79
Post 
Hi Betsy,
Could your Dad be suffering from some kind of regurgitation problem? It can happen without any warning and there is no control over it. I have known of someone who suddenly gets a thick sort of mucus in her mouth and it is difficult to swallow. She ends up spitting it out. For her, it's not really saliva, but actually gastric contents. Can he tell you if it taste bitter or sour? That might give you a hint.
Also, don't rule out mucus draining down his throat. That is hard to get up or down too. Just a couple of thoughts.
Sallyann


Sat Jan 06, 2007 11:11 pm
Profile

Joined: Sat Aug 19, 2006 5:01 pm
Posts: 79
Post 
Well Dang!
I meant to add, ask his physician. Even without the the complication of LBD, he should be able to tell a patient what is causes this, and what would help him.
Sallyann


Sat Jan 06, 2007 11:14 pm
Profile

Joined: Thu Jan 04, 2007 5:57 pm
Posts: 3
Post 
Now that you say that I was just thinking about acid reflux. I know that when I get that I have to swallow more. Thanks for that thought. I will try to see if when he has trouble swallowing follows when he asks for Tums for his stomach. Isn't it such a game to try to figure out what is causing these symptoms and how to treat it with the least amount of reaction? YIKES

_________________
Betsy


Mon Jan 08, 2007 4:18 am
Profile

Joined: Tue Dec 19, 2006 1:18 am
Posts: 53
Location: Chicago
Post To Betsy Re Saliva
Dear Betsy, Some good suggestions here. Of course please ask the MD. Does your LO have any sinus drainage problems? If the nasal passage is congested, drainage sometimes occurs orally. Does he have swallowing problems? A swallow test may help. Please don't use Tums for true GERD. They're for occasional upset stomachs, but can't help clinical regurgitation disorder. That needs a clinical diagnosis. Ask the dentist about oral infections. S/he may want an oral swab to rule out infection. A number of folks whose LOs have LBD use oral mouthwash and toothpaste brand-named Biotene. Seems to cut the heavy saliva when it's "simply" part of the nervous system disorders that go with this disease. There is also a medication used by MDs who treat Parkinson's patients that cuts back on heavy saliva. I am uncertain of the name - something like "rubinol." You can find specifics at RxList.com, DrugDigest.com or the National ParkinsonFoundation web site. Finally, the PD docs also sometimes suggest light Botox injections to help this.

My mom has both PD and LBD, and her salivation has become very heavy in the last several months.

Best wishes. Peace, Lin


Sat Jan 13, 2007 12:38 am
Profile

Joined: Tue Dec 19, 2006 1:18 am
Posts: 53
Location: Chicago
Post 
Dear Friends, Couldn't let go of this topic so did some lit research tonight.
There is a very useful review of the problem, causes and treatments at the American Academy of Family Physicians web site. Article is Sialorrhea: A Management Challenge. It's at http://aafp.or/afp/20040601/2628.html. That led me to many other clinical articles. Basically, treatments range from focused X-ray, Botox injections, surgical diversion of the ducts, medications. Authors do recommend ruling out oral probloems, GERD, etc. The meds are mentioned along with warnings about side effects, especially for those with neuro diseases. I also read about Rubinol which I mentioned previously, and realize I wouldn't give it to my mom - again, nasty side effects. I'd consider the Botox, which has to be repeated every few months, but mom is terrified of needles, so probably wouldn't let the MD near her.

I do want to find out how to reduce the irritation of skin where mom drools. Skin is turning red due to the enzymes in the saliva, and she says it stings. Acidic, so of course it may hurt.

As always, you're all in my thoughts.

Peace, Lin


Mon Jan 15, 2007 2:34 am
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 7 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr